Different types of reactions to antibiotics include side effects and allergic reactions. By far, the most common reactions to antibiotics are those associated with gastrointestinal side effects. These side effects include nausea, diarrhea, stomach pain, and abdominal cramps. A common reaction to antibiotics in women is the development of vaginal infections. To reduce this risk, many health care providers recommend taking acidophilus supplements or eating yogurt containing live cultures.
When a patient develops a reaction to antibiotics such as hives, difficulty breathing, or chest pain, emergency medical attention needs to be sought. These reactions can be severe and need to be treated quickly to avoid complications, such as respiratory or cardiac arrest. A severe reaction to antibiotics that produce these symptoms is typically treated with injections of epinephrine or the administration of antihistamines.
A skin rash is also a common reaction to antibiotics. The rash can produce redness, blisters, itching, and skin inflammation. When this occurs, the health care provider may recommend a different antibiotic or may discontinue antibiotic therapy altogether. He may also recommend topical or oral antihistamines to relieve the symptoms of the antibiotic-induced skin rash.
Though a reaction to antibiotics can occur, they are usually mild and temporary. Antibiotics are generally well tolerated by most people and are effective against bacterial infections of the sinuses, urinary tract, respiratory tract, and skin, among others. When antibiotics are prescribed, the entire prescription needs to be taken and people should not stop taking their antibiotics when they begin to feel better. Only the health care provider should make the decision to stop antibiotic therapy.
Rarely, a reaction to antibiotics can produce neurological symptoms, such as nerve pain, tingling, or numbness in the extremities. As with other reactions and side effects from antibiotics, the health care provider needs to notified immediately when neurological symptoms occur. Though potentially serious, these effects are usually temporary and will resolve once antibiotic therapy has been discontinued.
Reactions are more commonly noticed when receiving oral, intravenous, or intramuscular antibiotics as opposed to topical antibiotics. Although uncommon, reactions to topical antibiotics can include skin irritation, redness, and swelling. Itching and burning can also occur, and when these reactions occur, the antibiotic ointment should be immediately washed off and the health care provider notified. Rarely, systemic reactions can occur from using topical antibiotics, however, this typically occurs when the ointment is applied to large areas of the skin.